Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Nashville, TN

June 3, 1998Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 3, 1998, 12:40 AM CDT for Pickett County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 1998, 12:40 AM CDT (05:40 UTC)
Expired
Jun 3, 1998, 1:15 AM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Pickett County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3179 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 030540 RRA
SVRBNA
TNC137-030615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 AM CDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKETT COUNTY IN EASTERN TENNESSEE

* UNTIL 115 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER DALE HOLLOW LAKE... MOVING SOUTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE ACROSS WESTERN PICKETT COUNTY
  DURING THE NEXT HALF HOUR.

  GOLF BALL SIZE HAIL WAS REPORTED BY SKY WARN SPOTTER 2 MILES
  SOUTH OF DALE HOLLOW DAM AT 1234 AM CDT.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

BOYD


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:08 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 2, 8:08 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT TUE JUN 2 1998

RADAR IS PPINE. SKIES ARE CLEAR TO MSTLY CLR ACRS TN-KY. I BELIEVE WE
CAN GET BY WITH A MSTLY CLR NIGHT FOR THE FA. FCST TEMPS FOR TNGT LOOK
FINE.

WX LT WED AFTN BCMS ACTIVE. 00Z U.A. AT BNA SHOWS AMS IS UNSTBL BUT IS
LACKING MSTR FOR GUD CONVECTION. WITH CDFNT APCHG TN-KY BRDR WED EVE,
THIS WL OFFER THE NECESSARY LIFT FOR TSTMS IN OUR UNSTBL ENVIRONMENT.

STRNG POLAR JET STILL OVR GT LKS AND NERN U.S. WED EVE.

36-48 HR FCST SHOWS AREA OF VORTICITY ACRS SERN U.S. WITH A WK TROF
SOMEWHERE OVR ERN TX. THIS IS SHOWN BETTER ON THE 48HR ETA.
CDFNT STALLS W-E OVR TN ON THU. I AGREE WITH MRX THAT WITH HIGH PWS AND
LINGERING FNT ALG WITH WK UPPER AIR DISTURBANCES, FLASH FLOOD THREAT
WILL BECOME A PROBLEM FOR WED NITE AND TWD THE END OF THE WEEK. THE 5
DAY PROG DOES NOT BRING A FNT THRU OUR RGN UNTIL SAT, THEREBY BRINGING
AN END TO ANY SIG PRECIP SOMETIME ON SAT.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:24 AM CDTTornado WarningOHXClay31 min
Jun 3, 12:36 AM CDTTornado WarningOHXOverton34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.